Ohio, 2016

Hail and Damaging Winds in Ohio, June 5, 2016

June 5, 2016 · NWS CLE · 14 events in 10 counties and zones

Showers and thunderstorms developed ahead of a cold front moving east across Ohio on the afternoon of June 5. Storms were scattered in northwest Ohio but consolidated into bowing line segments as they reached northeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed ahead of a cold front moving east across Ohio on the afternoon of June 5. Storms were scattered in northwest Ohio but consolidated into bowing line segments as they reached northeast Ohio. Significant damage occurred with the first severe storm of the day that brought a microburst to Sandusky Ohio. The microburst damaged trees and buildings in Sandusky and downed approximately 30 large power poles on the Causeway leading to Cedar Point, trapping some people in cars. Scattered pockets of wind damage continued to the east across northern Ohio into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 8:17 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 5, 8:17 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
917 AM EDT SUN JUN 5 2016

.SYNOPSIS...
Low pressure across lower Michigan will deepen today as it reaches
western Quebec just south of James Bay. A cold front will cross
the area today followed by troughs Tuesday and Wednesday. High
pressure will build across the Ohio Valley for Thursday and
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Cold front now pushing into eastern Indiana. There is a break in the
clouds behind the prefrontal band of shra now over the east part of
the cwa. We will be able to muster up some instability today with
modest heating and increasing lapse rates with the approach of the
trough aloft and winds will be breezy. Highs are expected to reach
back into the mid/upper 70s again.

Thunderstorms will have more coverage today...centered on peak
heating. We are outlooked with a marginal threat for severe
storms. Cannot rule it out...but nothing of significance or
confidence to highlight in the forecast. There could be some
localizes areas that see a half an inch or more of rainfall...but
most areas will see a quarter of an inch or less as the convective
cells will be limited in size and moving along at a good speed.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A closed upper low develops across the Great Lakes region and it
will be with us for a few days. Monday will still be seasonable
under a narrow wedge warm advective southwest flow...but the
upstream shortwave will be ready to bring in unseasonably cool air
with one wave arriving Tuesday and the next on Wednesday. Cannot
rule out scattered showers or even a rumble of thunder
Monday with the cyclonic flow and the approach of a mid level
speed max. It seems like the first surface trough will come across
Monday night with another following for Tuesday evening. Again had
local maxes in precip chances with peak heating. The coldest air
aloft and the final trough arrives Wednesday morning. H5 temps
could be cold enough for some lake induced thunder. Have precip
maxes across north central/northeast Ohio and nw PA. By late
Wednesday it appears that the high off to our west will be able to
start to build across Indiana and western Ohio. Wednesday will be
the coolest day of the week with highs struggling in the mid/upper
60s. NW PA may struggle to hit 60.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
High pressure will be in control of the region on Thursday with a
dry day expected. Upper level ridging will gradually slide closer to
the region Friday into Saturday so we should expect warmer
temperatures and increased humidity. Unfortunately the NW flow aloft
will still send a couple pieces of energy through it. Each piece of
jet energy could generate some thunderstorms. Convective debris from
these thunderstorms may end up impacting high temperatures on Friday
and Saturday.

Thursday will be the cool day of the long term with highs ranging
from around 70 across NW PA to the upper 70s across NW OH. Warmer
Friday into Saturday assuming minimal convective debris cloudiness.
Highs should range from the 70s east to the middle 80s west.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Area of showers associated with a strong upper level jet will
shift quickly eastward through the morning. The showers may assist
in creating some mvfr/ifr cloud cover until it ends. We will then
await the arrival of a cold front that will sweep across the area
late this morning across NW Ohio then reaching NW PA this evening.
There should be some scattered thunderstorms near and ahead of the
cold front this afternoon. Not confident in the placement of the
thunderstorms so have only gone with a vicinity thunder mention
during the time period of highest likelihood.

Winds should remain southwest to west through the day. As the
front gets closer winds will likely gust to 25 knots with higher
gusts possible in any of the thunderstorms.

Outlook...Non VFR possible Sunday night through Wednesday in low
ceilings and showers/thunderstorms.

&&

.MARINE...
Low pressure near the southern tip of Lake Huron will deepen
slightly as it moves northeastward across Canada. This will help
drag a cold front across Lake Erie today. Southwest to west winds
near and in the wake of the front will increase to at least 15 to 20
knots. This will occur across the western basin of the lake this
afternoon so have already hoisted a small craft advisory for late
this afternoon into tonight. The main concerns will be the outer
half of the nearshore waters and near the Islands. Since the winds
will be blowing offshore across the west we did not go with a Beach
Hazards statement for an increased risk of rip currents. The
westerly winds will continue tonight into Monday with the eastern
2/3rds of the lake needing a small craft advisory. Locations from
Lake County eastward to Ripley will have the larger waves. Have
only gone with a small craft through Monday afternoon at this
point. However the next surge of cooler air on Tuesday and
Wednesday will likely build waves to small craft levels. If
planning any trips to the beach this week be sure to check for any
swimming risks.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Monday for LEZ145>149.
     Small Craft Advisory from 4 PM this afternoon to 5 AM EDT
     Monday for LEZ142>144.

&&

SYNOPSIS...Oudeman
NEAR TERM...Oudeman/Adams
SHORT TERM...Oudeman
LONG TERM...Mullen
AVIATION...Mullen
MARINE...Mullen
Hazardous weather outlook, Jun 5, 8:09 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
909 AM EDT SUN JUN 5 2016

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-061315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
909 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. A BAND OF SCATTERED THUNDERSTORMS SHOULD DEVELOP
ALONG A COLD FRONT AND PUSH EAST ACROSS NORTHERN OHIO INTO
NORTHWEST PENNSYLVANIA THROUGH THIS EVENING. SOME STORMS WILL BE
STRONG AND AN ISOLATED ONE OR TWO COULD PRODUCE MARGINALLY
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 5, 12:05 PM EST
Where
Lucas County, 0.55 mi W of Vulcan
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.650, -83.631

The public reported numerous large tree branches brought down by thunderstorm winds causing power outages near the University of Toledo.

Thunderstorm Wind, Erie

When
June 5, 12:33 PM EST to 12:36 PM EST
Where
Erie County, 0.86 mi NE of Sandusky to 1.08 mi N of Columbus Park
Measured
74 kt (85 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.460, -82.710

A thunderstorm downburst caused widespread wind damage in the northeast portion of Sandusky. The damage swatg was a half mile wide and approximately 2.25 miles long. Numerous large trees and limbs were brought down across the city with some falling on buildings causing roof damage. Numerous large trees were also downed at Battery Park and the Marina. Approximately 30 power poles were blown over on the causeway to Cedar Point. Some power lines landed on cars trapping 15 to 20 people in their vehicles. Power outages due to the downed lines caused Cedar Point to be closed for the following day. At least one site measured a wind gust to 76 mph. Estimated wind speeds based on damage were 70 to 80 mph in downtown Sandusky and as high and greater than 80 mph on the causeway.

Hail, Sandusky

When
June 5, 1:32 PM EST
Where
Sandusky County, 0.86 mi SW of Clyde
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.310, -82.980

A trained weather spotter reported quarter size hail.

Thunderstorm Wind, Sandusky

When
June 5, 1:40 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.350, -83.120

Thunderstorm winds downed a tree.

Thunderstorm Wind, Lorain

When
June 5, 1:48 PM EST
Where
Lorain County, 1.14 mi W of East Carlisle to 0.69 mi N of East Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
41.352, -82.102

A trained weather spotter reported a large tree down on southbound Route 57. A tree was also reported down on east avenue and 16th street by the media.

Thunderstorm Wind, Sandusky

When
June 5, 2:08 PM EST
Where
Sandusky County, 5 mi SE of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.299, -83.052

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Medina

When
June 5, 2:31 PM EST
Where
Medina County, 1.22 mi E of Granger
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.152, -81.707

Thunderstorm winds downed a tree along Dunsha Road.

Thunderstorm Wind, Lorain

When
June 5, 2:42 PM EST
Where
Lorain County, Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.370, -82.100

Thunderstorm winds toppled a couple small trees.

Thunderstorm Wind, Summit

When
June 5, 2:45 PM EST
Where
Summit County, 2.09 mi SW of Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.110, -81.510

The media relayed a report of 2 trees with large limbs brought down by thunderstorm winds, one of which was on Julien Ave.

Thunderstorm Wind, Ashtabula

When
June 5, 2:52 PM EST
Where
Ashtabula County, 0.52 mi E of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
41.620, -80.560

The Ohio Highway Patrol reported several trees and power lines down near the intersection of Pymatuning Lake Road and Footville-Richmond Road, northeast of Andover.

Thunderstorm Wind, Geauga

When
June 5, 2:56 PM EST to 3:00 PM EST
Where
Geauga County, 0.69 mi S of Welshfield to 0.48 mi E of Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.370, -81.150

The Sheriff's office reported a tree down in both Troy Township and Parkman.

Thunderstorm Wind, Portage

When
June 5, 3:00 PM EST
Where
Portage County, 2.49 mi ENE of Nelson
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
41.340, -81.010

A utility company reported trees down northeast of Nelson.

Thunderstorm Wind, Trumbull

When
June 5, 3:05 PM EST
Where
Trumbull County, 1.73 mi SE of East Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
41.360, -80.910

The utility company reported trees down southwest of Bristolville.

Thunderstorm Wind, Trumbull

When
June 5, 3:30 PM EST
Where
Trumbull County, 1.25 mi ESE of Biggin Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
41.370, -80.530

Broadcast media reported tress down in Burghill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644214, 643574, 643573, 645611, 644200, 645612, 645613, 645614, 644201, 644202, 644204, 644205, 644206, 644208.